Arkansas, 2018

Hail and Damaging Winds in Arkansas, July 20 to 21, 2018

July 20 to 21, 2018 · NWS TSA · 24 events in 4 counties and zones

Thunderstorms developed during the late evening of the 20th across southeastern Kansas, which was north of a stationary frontal boundary. These storms moved southeast across northwestern Arkansas through the early morning hours, and produced large hail up to baseball size and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$182,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed during the late evening of the 20th across southeastern Kansas, which was north of a stationary frontal boundary. These storms moved southeast across northwestern Arkansas through the early morning hours, and produced large hail up to baseball size and damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 20, 10:38 PM CST, 19 minutes earlier.

Area forecast discussion, Jul 20, 10:38 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1138 PM CDT Fri Jul 20 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Isolated to scattered thunderstorms have the potential to impact
the TAF sites across northeast Oklahoma and western Arkansas overnight.
Otherwise, VFR conditions are expected.

&&

.PREV DISCUSSION... /Issued 837 PM CDT Fri Jul 20 2018/

..UPDATE...

DISCUSSION...
Cold front becoming well defined in surface obs and on radar across
northern Oklahoma and extends from near Buffalo to south of
Stillwater to Sallisaw. Convection continues to struggle across
southeast KS in the vicinity of shortwave and wind max located over
MO. Second area of storms has developed across the High Plains
and now extends as far east as northwest OK. Regional soundings at
00Z continue to show a strong cap represented by a warm, well-
mixed layer from 700-500 mb. Axis of large MUCAPE exists north of
frontal boundary and also is aligned near the gradient of stronger
mid-level flow. Isentropic lift over frontal boundary and cooling
aloft associated with MO shortwave may be enough to erode cap and
allow scattered storms to develop later this evening into early
Saturday from southern KS across northeast OK and northwest AR.
Will maintain current POPs with best chances northeast of a Tulsa
to Mountainburg line.

After a brutally hot day across Green Country, heat index values
are AOB 105F so will allow the excessive heat warning and heat
advisory expire at 9 pm. An update for this will be out shortly,
otherwise current forecast overnight looks good.

PREV DISCUSSION... /Issued 622 PM CDT Fri Jul 20 2018/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions are forecast for all area TAF sites through
the valid period. Have used VCTS at the northeast Oklahoma and
northwest Arkansas sites for the potential of isolated to scattered
thunderstorms late this evening into the overnight hours.

PREV DISCUSSION... /Issued 320 PM CDT Fri Jul 20 2018/

DISCUSSION...

The heat and convective potential over the next 24 hours will be
the main concerns for this forecast. Rain/thunder chances with a
front late next week are another item of mention.

The intense heat is on. Low level thermal ridging in advance of a
back door cool front has sent temps soaring across the region.
This boundary is expected to make a southward push tonight and
Saturday across the region. Areas down near the Red River will
remain in the very hot and deeply mixed air and will once again
soar will into triple digit territory. A heat warning will be
issued for the far SE OK counties. Heat advisory criteria will
likely be met in the lower Ark river valley and across portions of
SE OK to the north of the warning area as well. We should be done
with heat headlines for awhile after Saturday.

Radar data detects scattered high based showers and isolated
thunderstorms across SW MO and S KS. The midday SGF sounding still
showed a pretty stout cap, suggesting it may be difficult to get
significant surface based development. The CAM guidance has been
all over the place thru the day. The general idea is that high
based showers and storms will remain possible across NE OK and NW
AR thru tonight on the periphery of the ridge and mid level warm
pool. Will make a final adjustment to the PoPs before leaving for
the day to incorporate the latest trends. Damaging winds would be
the main threat with any sustained storms.

A sustained period of northerly flow aloft, between a developing
trough over the southeast CONUS and the hot ridge over the
southern Rockies, will not favor intense heat and instead will
yield temps that will be closer to average. Humidity should be
less as well with a prevailing northeast wind.

Toward the end of the week, the ECMWF brings a front down into the
region and could be the focus for showers and storms. The GFS is
quite a bit different during this time frame, so will keep PoPs
low for now.

Lacy

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon to 8 PM CDT Saturday for OKZ072>076.

     Excessive Heat Warning from noon to 8 PM CDT Saturday for OKZ049-
     053.

AR...Heat Advisory from noon to 8 PM CDT Saturday for ARZ019-020-029.

&&

AVIATION.....10
Hazardous weather outlook, Jul 20, 8:19 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
919 PM CDT Fri Jul 20 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
919 PM CDT Fri Jul 20 2018

...Dangerous Heat Continues Saturday...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Far northeast Oklahoma and far northwest Arkansas.
	ONSET...Late evening.

DISCUSSION...
Isolated thunderstorms developing across southern Kansas will
move southeast into northern Oklahoma and northwest Arkansas late
this evening and overnight. Locally damaging wind gusts will be
possible with the strongest of these storms. The risk of severe
weather will diminish by early morning Saturday as instability
weakens.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY and Sunday...Dangerous Heat Potential.
MONDAY through Wednesday...No Hazards.
THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A weak cold front will move south through eastern Oklahoma over
the weekend gradually bringing an end to the prolonged excessive
heat. Heat index values, however, will remain dangerously high
across the lower Arkansas River Valley and far southeast Oklahoma
Saturday and Sunday before drier and cooler air finally takes over.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 20, 10:33 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1133 PM CDT FRI JUL 20 2018

OKZ058-210500-
Ottawa OK-
1133 PM CDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTAWA COUNTY UNTIL
MIDNIGHT CDT...

At 1133 PM CDT, a strong thunderstorm was located 3 miles northeast
of Baxter Springs, moving southeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Baxter Springs...

This includes Interstate 44 between mile markers 320 and 324.

LAT...LON 3690 9462 3700 9477 3700 9462
TIME...MOT...LOC 0433Z 318DEG 39KT 3704 9468

The radar

The Springfield radar (KSGF), 109 km away, was scanning. The volume nearest the first event began at 04:57 UTC.

Open the radar archive at this moment

Event by event

19 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 20, 10:57 PM CST
Where
Benton County, 0.53 mi S of Pea Ridge
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.442, -94.120

Strong thunderstorm wind blew down trees on Highway 72.

Hail, Benton

When
July 20, 10:57 PM CST
Where
Benton County, 0.28 mi SE of Pea Ridge
Measured
1.75 in hail
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.447, -94.117

Hail, Benton

When
July 20, 11:04 PM CST
Where
Benton County, 1 mi S of Pea Ridge
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.435, -94.120

Hail, Benton

When
July 20, 11:04 PM CST
Where
Benton County, 1.37 mi NW of Rogers Muni Arpt
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
36.386, -94.135

Thunderstorm Wind, Carroll

When
July 20, 11:07 PM CST
Where
Carroll County, Urbanette
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.420, -93.530

Strong thunderstorm wind blew down trees and power lines.

Thunderstorm Wind, Benton

When
July 20, 11:07 PM CST
Where
Benton County, Rogers
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.330, -94.120

Strong thunderstorm wind blew down trees.

Hail, Benton

When
July 20, 11:07 PM CST
Where
Benton County, Rogers
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.330, -94.120

Hail, Benton

When
July 20, 11:17 PM CST
Where
Benton County, 1 mi WSW of Lowell
Measured
1 in hail
Reported by
Public
Coordinates
36.245, -94.147

Hail, Benton

When
July 20, 11:19 PM CST
Where
Benton County, 0.37 mi N of Lowell
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
36.255, -94.131

Hail, Washington

When
July 20, 11:21 PM CST
Where
Washington County, 0.41 mi N of Springdale
Measured
1 in hail
Reported by
Public
Coordinates
36.186, -94.129

Hail, Benton

When
July 20, 11:21 PM CST
Where
Benton County, 2 mi S of Lowell
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.221, -94.130

Hail, Washington

When
July 20, 11:27 PM CST
Where
Washington County, 2.34 mi E of Johnson
Measured
1.75 in hail
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
36.133, -94.128

Hail, Washington

When
July 20, 11:30 PM CST
Where
Washington County, 2.23 mi W of Spring Vly
Measured
1 in hail
Reported by
Public
Coordinates
36.130, -94.110

Thunderstorm Wind, Washington

When
July 20, 11:39 PM CST
Where
Washington County, 0.5 mi WNW of Elkins
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.002, -94.009

Strong thunderstorm wind blew down a large tree on Highway 16.

Hail, Washington

When
July 20, 11:44 PM CST
Where
Washington County, 1 mi NNW of Elkins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.013, -94.007

Thunderstorm Wind, Washington

When
July 20, 11:44 PM CST
Where
Washington County, 1 mi NNW of Elkins
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.013, -94.007

Strong thunderstorm wind gusts were estimated to 60 mph.

Hail, Washington

When
July 20, 11:45 PM CST
Where
Washington County, 0.49 mi W of Elkins
Measured
1 in hail
Reported by
Public
Coordinates
36.001, -94.009

Hail, Washington

When
July 20, 11:47 PM CST
Where
Washington County, 0.66 mi W of Elkins
Measured
2.75 in hail
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
36.001, -94.012

Hail, Madison

When
July 20, 11:52 PM CST
Where
Madison County, 4 mi S of Wesley
Measured
2.5 in hail
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
35.972, -93.920

Hail, Washington

When
July 20, 11:54 PM CST
Where
Washington County, Durham
Measured
2.75 in hail
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
35.950, -93.980

Hail, Washington

When
July 20, 11:57 PM CST
Where
Washington County, 2 mi SE of Durham
Measured
2 in hail
Property damage
$15,000
Reported by
Public
Coordinates
35.929, -93.955

Hail, Madison

When
July 21, 12:04 AM CST
Where
Madison County, 0.49 mi NE of Crosses
Measured
2.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
35.874, -93.913

Hail, Benton

When
July 21, 12:44 AM CST
Where
Benton County, 0.14 mi NNW of Gravette
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.422, -94.451

Hail, Benton

When
July 21, 12:48 AM CST
Where
Benton County, Gravette
Measured
1.25 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.420, -94.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773188, 773189, 773190, 773191, 773192, 773194, 773195, 773196, 773197, 773198, 773199, 773200, 773201, 773202, 773204, 773205, 773206, 773207, 773208, 773209, 773211, 773212, 773213, 773214.